Oklahoma, 2003

Damaging Wind in Oklahoma, August 25, 2003

August 25, 2003 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 25, 1:45 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 25, 1:45 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
245 PM CDT MON AUG 25 2003

NO MAJOR CHANGES TO WHAT AMOUNTS TO A PERSISTENCE FORECAST NEXT FEW
DAYS. WEAKNESSES MOVING UP AND AROUND THE UPPER HIGH OVER THE SE
WILL CONTINUE TO PROVIDE SLIGHT CHANCES OF DIURNAL PULSE-TYPE STORMS
IN MOIST AND WEAKLY-CAPPED AIRMASS...MAINLY OVER THE S AND E PARTS
OF THE CWA. MOS GUIDANCE HAS BEEN TOO LOW ON HIGHS PAST FEW DAYS.
WITH RELATIVELY DRY GROUND CONDITIONS CONTINUING...PREFER TO
MAINTAIN HIGHER DIURNAL TEMP RANGES AND BOOST THE HIGHS A FEW
DEGREES ABOVE MOS. SLIGHT DOWNWARD TREND IN THE HIGHS..A DEGREE OR
SO EACH DAY...BASICALLY IS A NOD TO CLIMO.

THE MUCH-HERALDED ARRIVAL OF COOLER AIR LATE IN THE WEEK NOW LOOKS
TO BE A BIT LESS SIMPLE THAN A SINGLE FROPA. 12Z GFS IS TIMING THE
INITIAL BOUNDARY ABOUT THE SAME AS PRIOR RUNS...INTO NW OK LATE THU
AND SLOWING DOWN OR STALLING ACROSS SE OK AND N TX FRI AND FRI
NIGHT. COOLING BEHIND THIS FRONT MAY BE MORE A RESULT OF CLOUD
COVER...AS GFS INDICATES POSSIBLE MCS DEVELOPMENT OVER KS THU
EVENING. GFS DEPICTS A REINFORCING SURGE OF COOL AIR APPROACHING N
OK AT 120 HR - SAT MORNING - WHICH IS MORE LIKELY TO BE THE REAL
DEAL IN REGARD TO COOLER AND DRIER AIRMASS. FOR NOW IT APPEARS THAT
TROPICAL MOISTURE FROM HURCN IGNACIO WILL BE DEFLECTED AWAY FROM THE
AREA BY THE UPPER HIGH OVER AZ...AND WILL NOT BE A FACTOR HERE. BUT
WILL RAISE THE POPS TO 30-50PCT RANGE BEGINNING THU NIGHT AS 1ST
FRONT SETTLES INTO AREA...AND KEEP THEM UP INTO FRI NIGHT AS 1ST
FRONT SLOWS/STALLS AND 2ND ONE APPROACHES FROM THE N. INCREASING NW
FLOW ALOFT AND LL UPSLOPE BEHIND THE 2ND SURGE SUGGEST POSSIBLE
CONVECTION AS THE COOLER AIR COMES IN SAT...SO HAVE EXTENDED LOW
POPS OVER ENTIRE CWA THRU SAT. ON TEMPS...AVAILABLE GUIDANCE LOOKS
MUCH TOO LOW ON MAXES THRU THU...WHICH MAY BE THE HOTTEST DAY JUST
AHEAD OF THE INITIAL FRONTAL ZONE. WILL CONTINUE PREVIOUS
FORECAST...SUPPORTED BY MOS...AND DROP READINGS BACK TO RELATIVELY
PLEASANT LATE-SUMMER VALUES OVER LABOR DAY WEEKEND WITH MOSTLY 80S
FOR HIGHS AND 50S NW/60S ELSEWHERE FOR LOWS. THESE NUMBERS AGREE
WELL WITH MRF MOS AND HPC GUIDANCE. SUN-MON DRY WITH SLOW INCREASE
IN TEMPS AS COOLER AIRMASS SLOWLY MODIFIES.

OKC   72   98   72   97  / 10   20   10   20
HBR   71   98   72   97  / 10   20   10   20
SPS   73   98   73   97  / 20   20   10   30
GAG   67   98   66   97  /  5   10   10   10
PNC   74  100   73   99  / 10   20   10   20
DUA   74   97   74   96  / 20   20   10   30

FORECAST ID = 24

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 25, 11:00 AM CST, 4 hours 40 minutes before
OKZ004>048-050>052-TXZ083>090-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS THE SOUTHERN HALF OF OKLAHOMA AND WESTERN
NORTH TEXAS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. DOWNBURST
WINDS ARE THE PRIMARY CONCERN.

DISCUSSION...
WEAK DISTURBANCES MOVING WEST ACROSS THE AREA IN THE UPPER LEVELS OF
THE ATMOSPHERE AND MODERATE AMOUNTS OF INSTABILITY WILL ALLOW WIDELY
SCATTERED THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON. A FEW
STORMS COULD PRODUCE DAMAGING DOWNBURST WINDS. THE STORMS ARE
EXPECTED TO WEAKEN AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
DANGEROUS HEAT INDICES...BETWEEN 105 AND 110...WILL CONTINUE THIS
AFTERNOON INTO THE EARLY EVENING HOURS OVER ALL OF OKLAHOMA AND
WESTERN NORTH TEXAS. PRECAUTIONS SHOULD BE EXERCISED TO AVOID HEAT
RELATED HEALTH PROBLEMS. IF YOU NEED TO BE OUTSIDE...AVOID ANY
PROLONGED STRENUOUS ACTIVITY AND TAKE FREQUENT BREAKS. DRINK PLENTY
OF WATER...AVOID PROLONGED EXPOSURE TO DIRECT SUN...AND DRESS IN
LOOSE FITTING LIGHT COLORED CLOTHING. PROTECT YOUR PETS BY MAKING
SURE THEY HAVE PLENTY OF SHADE AND COOL WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS WESTERN
NORTH TEXAS AND SOUTHERN AND CENTRAL OKLAHOMA TUESDAY AND WEDNESDAY.
BETTER CHANCES FOR THUNDERSTORM ACTIVITY WILL RETURN TO THE AREA BY
FRIDAY AND SATURDAY WITH THE ARRIVAL OF A COLD FRONT.

OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH HEAT INDICES CONTINUING
TO REACH DANGEROUS LEVELS THROUGH THE UPCOMING WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

In the hours before

Special weather statement, Aug 25, 2:44 PM CST, 56 minutes before
OKZ050-051-252100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT MON AUG 25 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE AND MARSHALL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF LEBANON AT 344 PM
CDT...MOVING NORTHWEST AT 15 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

WR

The radar

The Norman radar (KTLX), 57 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 25, 3:40 PM CST
Where
Lincoln County, 3 mi ENE of Sparks
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.633, -96.767

Wind was measured by the Oklahoma mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334013.